Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 367, NWS Mobile, AL

September 15, 2021

NWS Mobile, AL issued this special marine warning at Sep 15, 2021, 4:48 PM CDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 4:48 PM CDT (21:48 UTC)
Expired
Sep 15, 2021, 5:45 PM CDT
In force
57 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WHUS54 KMOB 152148
SMWMOB
GMZ635-636-655-152245-
/O.NEW.KMOB.MA.W.0367.210915T2148Z-210915T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
448 PM CDT Wed Sep 15 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Western Choctawhatchee Bay...

* Until 545 PM CDT.

* At 447 PM CDT, strong thunderstorms were located along a line
  extending from near Shalimar to 9 nm south of Fort Walton Liberty
  Ship Reef, moving northeast at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  West Choctawhatchee Bay, Highway 331 Bridge, Fort Walton Liberty
  Ship Reef, Destin, East Pass At Destin, East Choctawhatchee Bay,
  Okaloosa Pier and Mid Bay Bridge.

LAT...LON 3039 8610 3035 8604 3037 8608 3043 8625
      3040 8623 3041 8650 3040 8652 3038 8639
      3004 8639 3006 8665 3046 8659 3048 8659
      3044 8658 3052 8650 3045 8642 3050 8620
      3039 8601
TIME...MOT...LOC 2147Z 223DEG 21KT 3050 8660 3015 8661 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Sep 15, 4:44 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 15, 4:44 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
444 PM CDT Wed Sep 15 2021

.NEAR TERM UPDATE /Now Through Thursday/...A very wet near term lies
ahead thanks to the remnants of Nicholas spreading copious amounts
of deep tropical moisture across the region. In the mid to upper
levels, the mid level circulation of ex-Nicholas continues to shear
apart and stream vorticity across the region through overnight
tonight as a broad based upper level trough moves across the Great
Lakes/Ohio Valley regions into the northeastern United States. This
is serving as a robust lifting mechanism allowing for widespread
moderate to heavy rainfall across the region today into tonight. At
the surface, the low level circulation of ex-Nicholas continues to
reside across south-central LA with dry air punching in from the
southwest across the circulation. Unfortunately for us, this dry air
punch will never really reach our area as a continuous stream of
deep tropical moisture continues to pour over the area from the
southwest. This is characterized by PWAT's approaching 2.2 to 2.5"
throughout today, tonight, and Thursday. A surface boundary/warm
front has persisted over far southern MS eastward through far
southwestern AL and the FL panhandle, and will continue to serve as
a focus for heavier rainfall potential throughout the near term
period.

For the remainder of today, several bands of intense rainfall will
continue to push across the region with broader regions of light to
moderate rainfall. This has already resulted in areas of flash
flooding, particularly across southeastern MS, southwestern AL, and
the FL panhandle, and additional bands of convection continue to
develop and pivot slowly eastward this afternoon into early evening.
By this evening, a bit of a break will likely occur mid to late
evening before the next wave of heavy rainfall moves in/develops
during the overnight hours. The exact extent and coverage of the
overnight rain threat remains a bit uncertain, with CAMs depicting
different scenarios on where/when and to what extent convective
coverage sets up. It is worth noting that there is at least modest
differential divergence across southeastern MS and southwestern AL
through the overnight hours on the global models, and CAMs may be
struggling a bit with convective coverage given the very marginal
CAPE environment. With recent CAMs this afternoon, there has been a
trend towards greater convective coverage overnight. Given this,
have opted to keep PoPs categorical through the overnight with a
continued heavy rain and flash flooding threat.

Heading into the day Thursday, I do not anticipate quite as
widespread of convective coverage as Wednesday featured, but still
expect numerous showers and thunderstorms throughout the day. Our
effective warm front remains situated along the coast, and exact
positioning of this front will determine exactly how far inland the
heaviest rainfall threat will end up. Currently expecting best area
for heaviest rainfall to set up in the vicinity of and just north of
the warm front along the coast, encompassing much of the flash flood
watch area. Additional rainfall totals through Thursday will likely
range anywhere from 2 to 6 inches with isolated amounts to 8",
highest nearer the coast. Storm total rainfall including what has
already fallen will likely exceed 4 to 8" with isolated amounts
exceeding 15". Highest amounts will occur nearer the coast, with the
lower end of totals expected inland. Some locations across southern
Baldwin and Escambia (FL) counties have seen impressive rainfall
totals already upwards of 6 to 9" with this morning/afternoons
convection. The heavy rainfall threat will likely continue into the
short term period. A flash flood watch remains in effect through
Thursday evening for southeastern MS, southwestern AL, and the FL
panhandle, and may need to be extended into the short term period.

In addition to the flash flood threat, a very isolated tornado
threat exists across coastal portions of AL and the FL panhandle.
Weak instability depicted by SB/MLCAPE values of 100 to 500j/kg
exist within a moderately sheared environment. SRH values in the sfc-
1km and sfc-3km are between 100 to 200m2/s2, with sfc-0.5km values
upwards of 100m2/s2. This is helping to generate some transient
supercells over the marine waters that have periodically propagated
onshore. So far these have remained rather weak, but given the
environment in place an isolated tornado or two can not be ruled out
today.

For the rest of the near term package, forecast highs have been
bumped down into the lower to middle 70's for all locations given
extensive cloud cover and precipitation coverage through this
afternoon. Temperatures remain steady into tonight and tomorrow
morning in the lower to middle 70's. Have opted to keep highs on the
cooler side for Thursday given anticipated coverage of precipitation
and clouds, with highs generally in the middle to upper 70's. If we
manage any breaks in precipitation and cloud cover, a couple spots
could see some lower 80's. A HIGH risk of rip currents is in place
today into tonight, becoming MODERATE for Thursday. MM/25

&&

.SHORT TERM /Thursday night Through Saturday night/... As previously
mentioned in the near term, the heavy rainfall threat looks to
continue through the short term period. An upper level weakness
sets up in the short term helping to maintain abundant deep layer
moisture through the period. PWATs ranging between 2.0" to as
high as 2.5" in some areas are expected to continue through the
short term. With this, the flash flooding threat looks to be
ongoing through the short term, potentially even going into the
beginning of the extended term. At the surface, a moist southerly
flow will continue through Friday night, with a surface boundary
setting up over the region on Saturday. Therefore, expecting
numerous to widespread showers and storms throughout the short
term. Areas with the highest coverage will be over portions of
southeast Mississippi, coastal Alabama, and the northwest Florida
Panhandle. In terms of hazards, the Flash Flood Watch will likely
be extended here in the near future, and trends will continue to
be monitored moving forward.

As for temperatures, lows will dip into the lower 70s inland and the
mid 70s along the beaches. Highs will continue to be slightly cooler
in the lower to mid 80s due to the higher rain chances and increased
cloud cover through the period. JEH/88

&&

.EXTENDED TERM /Sunday Through Wednesday/...Going into the
extended, a very moist air mass will remain over the forecast
area through much of the period. Southerly flow will also help
maintain PWATs between 2 and 2.3 inches through early next week.
Therefore, expecting scattered to numerous showers during this
time, with coverage peaking in the afternoon hours and lingering
into the evening. Heavy rainfall will continue to be a concern due
to the relatively light winds aloft and already saturated soils.
Any of the stronger storms that train over the same areas could
continue to cause some localized flash flooding concerns. Trends
will continue to be monitored for this potential over the next
few days. For now, expect that likely pops or higher will
continue to be supported over the area through Monday, with
convection following a diurnal cycle with daytime heating.
Towards the very end of the period/middle part of next week, an
upper level ridge starts to build back over the western Atlantic
while at the surface, weak ridging also starts to settle in over
the Appalachians. This pattern could support somewhat lower PWATs
going into Tuesday and therefore, opted to keep isolated to
scattered PoPs on Tuesday and into Wednesday.

For temps, highs will start off in the low to mid 80s through
Monday, before beginning to trend slowly warmer to mostly mid to
upper 80s during the remainder of the period. Lows range from the
upper 60s to around 70 well inland to the low to mid 70s at the
immediate coast through the period. JEH/88

&&

.MARINE...A moderate southeasterly flow will continue through early
this morning then gradually transition to be a light to moderate
south to southeast flow by Thursday. Operators of small craft should
exercise caution over Southern Mobile Bay and the Mississippi Sound
today, as well as over the open Gulf waters today and tonight.
Southerly flow will then follow for Friday, becoming light through
the weekend. Seas will range from 2-4 feet through today then
subside to around 2 feet by Friday. Seas will then further subside
to 1-2 feet through the weekend. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     Flash Flood Watch through Thursday evening for ALZ052-059-
     261>266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     Flash Flood Watch through Thursday evening for FLZ201>206.

MS...Flash Flood Watch through Thursday evening for MSZ075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Sep 15, 3:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 E ELBERTA             30.41N 87.55W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            COUNTY ROAD 95, SOUTH OF HIGHWAY 98,
            FLOODED. NUMEROUS PLACES UNDER WATER.

0245 PM     FLASH FLOOD      1 W LILLIAN             30.41N 87.45W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            FAST MOVING WATER OVER HIGHWAY 98 IN LILLIAN
            IS WASHING CARS OFF THE ROAD. A RESCUE HAD
            TO BE PERFORMED AT THE LILLIAN POST OFFICE
            DUE TO A PERSON BEING STUCK IN THEIR VEHICLE
            DUE TO FLOOD WATERS. COUNTY ROAD 99 AT
            PEARSON BRANCH BRIDGE IS ALSO CLOSED DUE TO
            FLOODING.

0305 PM     FLASH FLOOD      1 E SEMINOLE            30.51N 87.46W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            PORTION OF LIATRUS LANE NEAR JUNIPER ROAD IN
            SEMINOLE IS STARTING TO CAVE IN.
            APPROXIMATELY A 6 TO 10 FOOT SINK HOLE IS
            DEVELOPING.

&&
Local storm report, Sep 15, 3:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      2 NNE ROMAR BEACH       30.29N 87.61W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            WILLIAM SILVERS PKWY AND THE EAST BOUND
            LANES OF CANAL ROAD ARE FLOODED. JUBILEE
            POINT AND MARINA ROAD ARE ALSO FLOODED.

&&

JFB
Local storm report, Sep 15, 3:32 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      4 ESE MIFLIN            30.35N 87.55W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            COUNTY ROAD 95 BETWEEN COUNTY ROAD 20 AND
            FITZPATRICK LANE HAS RISING WATER OVER THE
            ROAD.

&&

JFB
Special weather statement, Sep 15, 4:00 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
400 PM CDT Wed Sep 15 2021

FLZ203>206-152145-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
400 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southern Okaloosa
and southeastern Santa Rosa Counties through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Navarre Beach, or 11 miles west of Mary Esther, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Eglin AFB, Valparaiso, Mary
Esther, Ocean City, Lake Lorraine, Navarre, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 8698 3041 8700 3045 8695 3044 8691
      3047 8695 3073 8674 3047 8640 3046 8643
      3052 8650 3048 8648 3043 8656 3045 8660
      3046 8660 3043 8661 3041 8659 3040 8666
      3040 8659 3039 8661
TIME...MOT...LOC 2059Z 222DEG 17KT 3041 8685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 15, 4:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      PENSACOLA               30.42N 87.21W
09/15/2021                   ESCAMBIA           FL   LAW ENFORCEMENT

            SEVERAL ROADS IN DOWNTOWN PENSACOLA ARE
            IMPASSABLE.

&&

JFB
Special weather statement, Sep 15, 4:46 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
446 PM CDT Wed Sep 15 2021

FLZ205-206-152230-
Okaloosa Inland FL-Okaloosa Coastal FL-
446 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southeastern
Okaloosa County through 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Walton Beach, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3039 8650 3045 8642 3049 8645 3051 8642
      3051 8645 3048 8647 3052 8649 3052 8650
      3047 8648 3043 8656 3045 8660 3040 8657
      3039 8655 3040 8666 3047 8668 3067 8639
      3045 8639 3044 8642 3038 8640 3039 8645
TIME...MOT...LOC 2145Z 236DEG 16KT 3040 8661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:17 PM CDTSpecial Marine WarningMOB28 min
Sep 14, 8:12 PM CDTRiver Flood WarningMOBBaldwin38 hr
Sep 15, 4:21 AM CDTSpecial Marine WarningMOB39 min
Sep 15, 8:33 AM CDTSpecial Marine WarningMOB87 min
Sep 15, 8:58 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile4 hr
Sep 15, 10:11 AM CDTFlash Flood WarningMOBMobile6 hr
Sep 15, 10:43 AM CDTRip Current StatementMOBBaldwin, Mobile64 hr
Sep 15, 11:00 AM CDTSpecial Marine WarningMOB90 min
Sep 15, 11:16 AM CDTSpecial Weather StatementMOBMobile44 min
Sep 15, 12:30 PM CDTFlash Flood WarningMOBBaldwin6 hr
Sep 15, 1:46 PM CDTFlash Flood WarningMOBBaldwin6 hr
Sep 15, 2:03 PM CDTSpecial Marine WarningMOB87 min
Sep 15, 3:17 PM CDTRiver Flood WarningMOBBaldwin29 hr
Sep 15, 3:20 PM CDTSpecial Marine WarningMOB85 min
Sep 15, 3:21 PM CDTRiver Flood WarningMOBBaldwin6 hr
Sep 15, 4:33 PM CDTAreal Flood WarningMOBBaldwin, Mobile9 hr
Sep 15, 1:16 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa4 hr
Sep 15, 2:16 PM CDTSpecial Weather StatementMOBEscambia44 min
Sep 15, 3:12 PM CDTRiver Flood WarningMOBOkaloosa44 hr
Sep 15, 3:15 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa19 hr
Sep 15, 4:00 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Sep 15, 4:46 PM CDTSpecial Weather StatementMOBOkaloosa44 min
Sep 15, 5:21 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa114 min
Sep 15, 7:36 AM CDTAreal Flood AdvisoryMOBStone3 hr
Sep 15, 9:16 AM CDTFlash Flood WarningMOBGeorge, Perry, Stone6 hr
Sep 15, 2:45 PM CDTRiver Flood WarningMOBGeorge, Greene, Perry5 days
Sep 15, 2:48 PM CDTRiver Flood WarningMOBGeorge, Greene, Jackson4 days
Sep 15, 2:49 PM CDTRiver Flood WarningMOBGeorge, Greene, Wayne5 days

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.